Alert archive / North Dakota / Wind Chill Warnings in 2008

Wind Chill Warning 3, NWS Bismarck, ND

February 19, 20089 counties in North Dakota

NWS Bismarck, ND issued this wind chill warning at Feb 19, 2008, 6:04 PM CST for 9 counties in North Dakota. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 2008, 6:04 PM CST (00:04 UTC)
Expired
Feb 20, 2008, 4:00 AM CST
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, LaMoure County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Stutsman County, ND, Wells County, ND

What was reported inside it

TimeReportWhereRemark
Feb 19, 6:09 PM CSTEXTR WIND CHILL -42Jamestown, ND
Feb 19, 6:09 PM CSTEXTR WIND CHILL -40Rolla, ND
Feb 19, 7:02 PM CSTEXTR WIND CHILL -42Carrington, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KBIS 200004
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
604 PM CST TUE FEB 19 2008

...WIND CHILL WARNING NOW IN EFFECT FOR EAST CENTRAL NORTH
DAKOTA UNTIL MIDNIGHT AND A WIND CHILL ADVISORY FOR PORTIONS OF
NORTH CENTRAL AND SOUTH CENTRAL NORTH DAKOTA ALSO EXTENDED UNTIL
MIDNIGHT CST...

.COLD ARCTIC AIR AND NORTH WINDS OF 15 TO 25 MPH WILL COMBINE FOR
WIND CHILLS OF 25 TO 45 BELOW ZERO THIS EVENING OVER CENTRAL NORTH
DAKOTA. THE COLDEST WIND CHILLS...AS LOW AS 45 BELOW...WILL BE
FELT FROM BOTTINEAU SOUTH THROUGH RUGBY...JAMESTOWN...ELLENDALE
AND OAKES. THIS AREA HAS NOW BEEN PUT UNDER A WIND CHILL WARNING.
THE WIND CHILL ADVISORY HAS ALSO BEEN EXTENDED UNTIL MIDNIGHT CST.
THIS AREA INCLUDES THE MINOT...GARRISON...BISMARCK AND LINTON
AREAS. THE WINDS WILL SUBSIDE BY MIDNIGHT ALLOWING OVERNIGHT LOWS
WEDNESDAY MORNING TO FALL TO BETWEEN 20 AND 30 BELOW ZERO.

A WIND CHILL WARNING MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LIFE THREATENING WIND CHILLS. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE
NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT
AND GLOVES.

NDZ004-005-012-013-023-025-037-048-051-200600-
/O.UPG.KBIS.WC.Y.0009.000000T0000Z-080220T0300Z/
/O.NEW.KBIS.WC.W.0003.080220T0004Z-080220T0600Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...OAKES
604 PM CST TUE FEB 19 2008

...WIND CHILL WARNING IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. THE WIND
CHILL ADVISORY IS NO LONGER IN EFFECT. 

EXPECT BRISK NORTHERLY WINDS OF 10 TO 20 MPH. TEMPERATURES WILL
FALL THROUGH THE EVENING RANGING BETWEEN 10 AND 20 BELOW DURING
THE EVENING HOURS. THE COMBINATION OF THE WINDS AND VERY COLD
TEMPERATURES WILL RESULT IN WIND CHILLS OF 40 T0 45 BELOW THIS
EVENING. 

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

NDZ002-003-010-011-021-022-035-036-047-050-200600-
/O.EXT.KBIS.WC.Y.0009.000000T0000Z-080220T0600Z/
BURKE-RENVILLE-MOUNTRAIL-WARD-MCLEAN-SHERIDAN-BURLEIGH-KIDDER-
LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...NEW TOWN...MINOT...
GARRISON...MCCLUSKY...BISMARCK...STEELE...NAPOLEON...ASHLEY
604 PM CST TUE FEB 19 2008

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

TEMPERATURES WILL FALL THROUGH THE EVENING AS NORTHERLY WINDS OF
10 TO 20 MPH USHER IN ARCTIC AIR. WIND CHILL TEMPERATURES OF 25 TO
35 BELOW CAN BE EXPECTED THIS EVENING. 

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

ABELING
1 follow-up statement
000 
WWUS43 KBIS 200514
WSWBIS

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1114 PM CST TUE FEB 19 2008

...WIND CHILL WARNING NOW IN EFFECT FOR EAST CENTRAL NORTH DAKOTA
UNTIL 4 AM CST AND A WIND CHILL ADVISORY FOR PORTIONS OF NORTH
CENTRAL AND SOUTH CENTRAL NORTH DAKOTA ALSO EXTENDED UNTIL
4 AM CST...

.COLD ARCTIC AIR AND NORTH WINDS OF 10 TO 15 MPH WILL COMBINE FOR
WIND CHILLS OF 25 TO 50 BELOW ZERO TONIGHT OVER CENTRAL NORTH
DAKOTA. THE COLDEST WIND CHILLS...AS LOW AS 50 BELOW...WILL BE
FELT FROM BOTTINEAU SOUTH THROUGH RUGBY...JAMESTOWN...ELLENDALE
AND OAKES. THIS AREA IS UNDER A WIND CHILL WARNING. THE WIND
CHILL ADVISORY HAS ALSO BEEN EXTENDED UNTIL 4 AM CST. THIS AREA
INCLUDES THE MINOT...GARRISON...BISMARCK AND LINTON AREAS. THE
WINDS WILL SUBSIDE AFTER MIDNIGHT ALLOWING OVERNIGHT LOWS
WEDNESDAY MORNING TO FALL TO BETWEEN 20 AND 30 BELOW ZERO.

A WIND CHILL WARNING MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LIFE THREATENING WIND CHILLS. THIS WILL
RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE
NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A
HAT AND GLOVES.

NDZ004-005-012-013-023-025-037-048-051-201000-
/O.EXT.KBIS.WC.W.0003.000000T0000Z-080220T1000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-WELLS-FOSTER-STUTSMAN-LA MOURE-
DICKEY-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...OAKES
1114 PM CST TUE FEB 19 2008

...WIND CHILL WARNING NOW IN EFFECT UNTIL 4 AM CST WEDNESDAY...

THE WIND CHILL WARNING IS NOW IN EFFECT UNTIL 4 AM CST WEDNESDAY.

EXPECT NORTHERLY WINDS OF 10 TO 15 MPH. TEMPERATURES WILL FALL
THROUGH THE NIGHT RANGING BETWEEN 25 AND 30 BELOW. THE COMBINATION
OF THE WINDS AND VERY COLD TEMPERATURES WILL RESULT IN WIND CHILLS
OF 40 T0 50 BELOW.

A WIND CHILL WARNING MEANS THE COMBINATION OF VERY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES. THIS
WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA OR DEATH IF
PRECAUTIONS ARE NOT TAKEN.

$$

NDZ046-201000-
/O.EXB.KBIS.WC.Y.0009.000000T0000Z-080220T1000Z/
EMMONS-
INCLUDING THE CITY OF...LINTON
1114 PM CST TUE FEB 19 2008

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 AM CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CST WEDNESDAY. 

TEMPERATURES WILL FALL THROUGH THE NIGHT AS NORTHERLY WINDS OF 10
TO 15 MPH USHER IN ARCTIC AIR. WIND CHILL TEMPERATURES OF 25 TO
35 BELOW CAN BE EXPECTED.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$

NDZ002-003-010-011-021-022-035-036-047-050-201000-
/O.EXT.KBIS.WC.Y.0009.000000T0000Z-080220T1000Z/
BURKE-RENVILLE-MOUNTRAIL-WARD-MCLEAN-SHERIDAN-BURLEIGH-KIDDER-
LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...BOWBELLS...MOHALL...NEW TOWN...MINOT...
GARRISON...MCCLUSKY...BISMARCK...STEELE...NAPOLEON...ASHLEY
1114 PM CST TUE FEB 19 2008

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 4 AM CST WEDNESDAY...

THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 4 AM CST
WEDNESDAY. 

TEMPERATURES WILL FALL THROUGH THE NIGHT AS NORTHERLY WINDS OF 10
TO 15 MPH USHER IN ARCTIC AIR. WIND CHILL TEMPERATURES OF 25 TO
35 BELOW CAN BE EXPECTED.

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

$$
ABELING

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind chill warning went out at Feb 19, 3:00 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Feb 19, 3:00 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CST TUE FEB 19 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
A COLD ARCTIC HIGH WILL CONTINUE TO PUSH SOUTH OVERNIGHT...ITS
CENTER REACHING THE ABERDEEN AREA AT DAYBREAK. LOCAL STUDIES
INDICATE THAT THIS IS THE PREFERRED POSITION FOR RECORD LOWS IN
CENTRAL NORTH DAKOTA. DESPITE THE FACT THAT GUIDANCE HAS
RETREATED A LITTLE FROM ITS PREVIOUS LOWS I CANNOT IGNORE THE
CLIMATOLOGY OF THE PATTERN. SO I WILL CONTINUE TO ADVERTISE -25
AND NEAR RECORD TEMPERATURES FOR CENTRAL NORTH DAKOTA. I WILL ALSO
MAINTAIN THE 30 BELOW AT JAMESTOWN AS THE NEW GFS STILL HAS THAT
AS A SURFACE TEMPERATURE IN THE JAMES RIVER VALLEY AT 12Z.

A COUPLE OF WEAK SHORT WAVES MAY PRODUCE A FEW FLURRIES IN THE
WEST WEDNESDAY AND THE EAST THURSDAY. BUT THE COLD DRY AIRMASS
WILL PREVENT ANYTHING MEASURABLE.

TEMPERATURES WILL BE SLOW TO RECOVER AS THE UPPER RIDGE WILL BE
LOATHE TO MOVE EAST AS IT FINDS ITSELF IN A REX BLOCK TYPE OF PATTERN

.LONG TERM...SATURDAY THROUGH TUESDAY...
MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT TODAY AND NO MAJOR
CHANGES EXPECTED. WE BEGIN THE PERIOD ON SATURDAY UNDER AN UPPER
LEVEL RIDGE. MAIN ENERGY IS WELL NORTH AND SOUTH OF THE REGION. WE
SHOULD START TO SEE THE EFFECT THE RISING HEIGHTS AND TEMPERATURES
BY THE WEEKEND...WITH FORECAST HIGHS AND LOWS CLOSER TO
CLIMATOLOGICAL NORMALS. THIS PATTERN BREAKS DOWN BY SUNDAY AS ENERGY
FROM BOTH THE NORTHERN AND SOUTHERN STREAMS APPROACHES THE NORTHERN
PLAINS. HAVE KEPT THE SLIGHT CHANCE POPS IN FOR SUNDAY NIGHT AND
MONDAY. TEMPERATURES COOL A BIT AFTER THIS...WITH ANOTHER SLIGHT
CHANCE OF LIGHT SNOW ON TUESDAY AS A CLIPPER SLIDES DOWN A BUILDING
WESTERN RIDGE.

&&

.AVIATION...
MAIN AVIATION PROBLEM WILL BE DEALING WITH SOME ARCTIC STRATUS THAT
HAS DEVELOPED OVER JMS AREA. LIKELY THIN STRATUS AND SOME ICE
CRYSTALS. WILL KEEP A MENTION OF MVFR-IFR CIGS THROUGH AROUND 00Z.
OTHERWISE VFR CONDITIONS EXPECTED THROUGH 18Z WEDNESDAY. WILL SEE
INCREASING MID LEVEL VFR CLOUDINESS FROM WEST TO EAST LATE TONIGHT
AND WEDNESDAY IN WARM ADVECTION RETURN FLOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ021-
035>037-047-048-050-051.

WIND CHILL ADVISORY UNTIL 9 PM CST THIS EVENING FOR NDZ002>005-
010>013-022-023-025.

&&

RSL/TWH
Hazardous weather outlook, Feb 19, 4:06 AM CST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
406 AM CST TUE FEB 19 2008

NDZ001-002-009-010-017>020-031>034-040>046-201015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-
406 AM CST TUE FEB 19 2008 /306 AM MST TUE FEB 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BACK DOOR COLD FRONT WILL MOVE THROUGH NORTHWESTERN AND WESTERN
NORTH DAKOTA TODAY BRINGING COLDER TEMPERATURES. TEMPERATURES WILL
FALL SLOWLY DURING THE DAY INTO THE SINGLE DIGITS WITH WINDS UP
TO 10 MPH. OVERNIGHT LOWS TONIGHT WILL RANGE BETWEEN 10 AND 25
BELOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-022-023-025-201015-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-
FOSTER-
406 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 9 PM CST
THIS EVENING.

BRISK NORTHERLY WINDS OF 15 TO 25 MPH WILL DEVELOP THIS MORNING
AND CONTINUE INTO THE EARLY EVENING HOURS. TEMPERATURES WILL FALL
THROUGHOUT THE DAY RANGING BETWEEN ZERO AND 15 BELOW BY THIS EVENING.
THE COMBINATION OF THE BRISK WINDS AND VERY COLD TEMPERATURES WILL
RESULT IN WIND CHILLS OF 20 T0 35 BELOW TODAY THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ021-035>037-047-048-050-051-201015-
MCLEAN-BURLEIGH-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
406 AM CST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING.

TEMPERATURES WILL FALL THROUGHOUT THE DAY AS A BACK DOOR COLD
FRONT PUSHES THROUGH FROM SOUTHERN CANADA. NORTHERLY WINDS WILL
INCREASE TO 15 TO 25 MPH PRODUCING WIND CHILL TEMPERATURES OF 20
TO 30 BELOW FROM NOON THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

Nearby

Wind Chill Warnings in North Dakota, 2008Every wind chill warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.